Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 343, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 24, 2001, 12:37 AM CST for Howell County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 12:37 AM CST (06:37 UTC)
- Expired
- Nov 24, 2001, 1:15 AM CST
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Howell County, MO
The radar
The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 12:40 AM CST | Thunderstorm Wind 55 E | Willow Spgs, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 11:00 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838 WUUS53 KSGF 240637 SVRSGF MOC091-240715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1237 AM CST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 115 AM CST * AT 1234 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WILLOW SPRINGS TO 9 MILES NORTHEAST OF VIOLA...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WEST PLAINS BY 1245 AM CST. MOUNTAIN VIEW BY 115 AM CST. THE TOWNS OF SOUTH FORK...POMONA...LANTON...WHITE CHURCH AND BRANDSVILLE ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3704 9206 3649 9198 3650 9170 3704 9168 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 1:35 PM CST, 11 hours 2 minutes earlier.
Area forecast discussion, Nov 23, 1:35 PM CST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 135 PM CST FRI NOV 23 2001 1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF FORECAST...TEMPERATURES. 18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50 DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM. TSRA BREAKING OUT OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS. PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO. SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD BE SEVERE IN ALL ZONES. WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP A 30 POP IN ERN ZONES FOR 2ND PERIOD. DOES NOT LOOK LIKE WRAP AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY. RA/SN LOOKS TO BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET. IT LOOKS LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING THURSDAY. ISC GRIDS SENT. PRELIMINARY CCF FOR COORDINATION FCSTID = 07 SGF 51 59 39 59 / 90 20 10 10 JLN 52 60 40 60 / 80 20 10 10 UNO 51 60 40 60 / 90 30 10 10 VIH 50 58 38 58 / 90 30 10 10 .SGF... MO...NONE. KS...NONE. SS
In the hours before
Local storm report, Nov 23, 9:10 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI NOV 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM STOTTS CITY MO .75 INCH HAIL
11/23/01 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 23, 10:05 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT FRI NOV 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY HOUSE DAMAGED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0854 PM KELTNER MO .75 INCH HAIL
11/23/01 CHRISTIAN REPORTED BY HAM RADIO
OPERATOR.
0915 PM EUDORA MO .75 INCH HAIL
11/23/01 POLK REPORTED BY PUBLIC.
0918 PM VERONA MO 1 INCH HAIL
11/23/01 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0920 PM 6 N AURORA MO WIND DAMAGE
11/23/01 LAWRENCE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Nov 23, 10:53 PM CST, 1 hour 44 minutes before
MOZ082-083-090>092-095>098-103>106-240900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1053 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 813...IN EFFECT UNTIL 300 AM CST SATURDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...GREENE...HOWELL...OREGON...OZARK... SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...HOUSTON... OZARK...SPRINGFIELD AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 11:00 PM CST, 1 hour 37 minutes before
MOZ082-083-090>092-095>098-103>106-240900- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1100 PM CST FRI NOV 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 813...IN EFFECT UNTIL 300 AM CST SATURDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...GREENE...HOWELL...OREGON...OZARK... SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...HOUSTON... OZARK...SPRINGFIELD AND WEST PLAINS. THIS TORNADO WATCH REPLACES TORNADO WATCH 812 ISSUED EARLIER FOR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. TORNADO WATCH 812 IS NO LONGER IN EFFECT. THE THREAT OF SEVERE WEATHER HAS ENDED WEST AND NORTH OF SPRINGFIELD. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Nov 23, 11:04 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1104 PM CST FRI NOV 23 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY HOUSE DAMAGED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0854 PM KELTNER MO .75 INCH HAIL
11/23/01 CHRISTIAN REPORTED BY HAM RADIO
OPERATOR.
0910 PM STOTTS CITY MO .75 INCH HAIL
11/23/01 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 PM EUDORA MO .75 INCH HAIL
11/23/01 POLK REPORTED BY PUBLIC.
0918 PM VERONA MO 1 INCH HAIL
11/23/01 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0920 PM 6 N AURORA MO WIND DAMAGE
11/23/01 LAWRENCE ONE HOUSE DESTROYED.
BARN BLOWN INTO
CEMETERY. TURKEY BARNS
DESTROYED. TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 23, 11:24 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CST FRI NOV 23 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM EXETER MO WIND DAMAGE
11/23/01 BARRY HOUSE DAMAGED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0854 PM KELTNER MO .75 INCH HAIL
11/23/01 CHRISTIAN REPORTED BY HAM RADIO
OPERATOR.
0910 PM STOTTS CITY MO .75 INCH HAIL
11/23/01 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 PM EUDORA MO .75 INCH HAIL
11/23/01 POLK REPORTED BY PUBLIC.
0918 PM VERONA MO 1 INCH HAIL
11/23/01 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0920 PM 6 N AURORA MO WIND DAMAGE
11/23/01 LAWRENCE ONE HOUSE DESTROYED.
BARN BLOWN INTO
CEMETERY. TURKEY BARNS
DESTROYED. TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1118 PM 2 S COLDSPRING MO .75 INCH HAIL
11/23/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:37 PM CST | Tornado Warning | SGF | Lawrence, Newton | 38 min |
| Nov 23, 8:04 PM CST | Tornado Warning | SGF | McDonald | 56 min |
| Nov 23, 8:15 PM CST | Tornado Warning | SGF | Barry | 60 min |
| Nov 23, 9:34 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| Nov 23, 9:45 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 60 min |
| Nov 23, 10:43 PM CST | Tornado Warning | SGF | Ozark | 62 min |
| Nov 24, 1:29 AM CST | Severe Thunderstorm Warning | SGF | Dent | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.